zbMATH — the first resource for mathematics

Discrete and continuous random walk models for space-time fractional diffusion. (English) Zbl 1125.76067
In recent years a number of evolution equations have been proposed that can describe phenomena of anomalous diffusion where the variance of density may be infinite or no longer proportional to the first power of time. In particular, these evolution equations include generalized diffusion equations containing fractional derivatives, and integral equations for random walks subordinated to a renewal processes.
Here the authors introduce an integral equation for so-called continuous-time (CTRW) random walk which differs from the usual models in that the steps of the walker occur at random time generated by a renewal process. The authors show how the integral equation for CTRW reduces to fractional diffusion equations under the assumption that the probabilities for waiting times and jumps behave asymptotically like powers with negative exponents related to the orders of fractional derivatives. Illustrating examples, numerical results and plot of simulation are given.
For related papers see: A. V. Chechkin, R. Gorenflo, I. M. Sokolov and V. Yu. Gonchar, Fract. Calc. Appl. Anal. 6, No. 3, 259–279 (2003; Zbl 1089.60046); E. W. Montroll and G. H. Weiss, J. Math. Phys. 6, 167–181 (1965).

76R50 Diffusion
76M35 Stochastic analysis applied to problems in fluid mechanics
60J60 Diffusion processes
Full Text: DOI
[1] Chechkin, A. V., Gorenflo, R., and Sokolov, I. M., ?Retarding sub- and accelerating superdiffusion governed by distributed order fractional derivatives?, Physical Review E66, 2002, 046129/1-7.
[2] Chechkin, A. V., Gorenflo, R., Sokolov, I. M., and Gonchar, V. Yu., ?Distributed order fractional diffusion equations?,Fractional Calculus and Applied Analysis6, 2003, 259-279. · Zbl 1089.60046
[3] Gorenflo, R. and Mainardi, F., ?Fractional calculus: Integral and differential equations of fractional order?, inFractals and Fractional Calculus in Continuum Mechanics, A. Carpinteri, and F. Mainardi (eds.) Springer Verlag, Vienna, 1997, pp. 223-276 [reprinted in NEWS 010101, see http://www.fracalmo.org].
[4] Montroll, E. W. and Weiss, G. H., ?Random walks on lattices, II?,Journal of Mathematical Physics6, 1965, 167-181. · Zbl 1342.60067
[5] Weiss, G. H.,Aspects and Applications of Random Walks, North-Holland, Amsterdam, 1994. · Zbl 0925.60079
[6] Metzler, R and Klafter, J., ?The random walk?s guide to anomalous diffusion: A fractional dynamics approach?,Physics Report339, 2000, 1-77. · Zbl 0984.82032
[7] Cox, D. R.,Renewal Theory, Methuen, London, 1967.
[8] Kotulski, M., ?Asymptotic distributions of continuous-time random walks: A probabilistic approach?,Journal of Statistical Physics81, 1995, 777-792. · Zbl 1107.60318
[9] Baeumer, B. and Meerschaert, M. M., ?Stochastic solutions for fractional Cauchy problems?,Fractional Calculus and Applied Analysis4, 2001, 481-500. · Zbl 1057.35102
[10] Gorenflo, R. and Mainardi, F., ?Non-Markovian random walks, scaling and diffusion limits?, inMini-Proceedings of the Second MaPhySto Conference on Lévy Processes: Theory and Applications, O. E. Barndorff-Nielsen (ed.), Department of Mathematics, University of Aarhus, Denmark, 21-25 January 2002 (ISSN 1398-5957), pp. 120-128, 2002 [available c/o http://www.maphysto.dk, Miscellanea no. 22].
[11] Meerschaert, M. M., Benson, D. A., Scheffler, H. P., and Baeumer, B., ?Stochastic solutions of space-fractional diffusion equation?,Physical Review E65, 2002, 041103/1-4. · Zbl 1244.60080
[12] Hughes, B. D., Montroll, E. W., and Shlesinger, M. F., ?Fractal random walks?,Journal of Statistical Physics28, 1982, 111-126. · Zbl 0512.60062
[13] Gorenflo, R., Mainardi, F., Scalas, E., and Raberto, M., ?Fractional calculus and continuous-time finance III: The diffusion limit?, inMathematical Finance, K. Kohlmann and S. Tang (eds.), Birkhäuser Verlag, Basel, 2001, pp. 171-180. · Zbl 1138.91444
[14] Scalas, E., Gorenflo, R., and Mainardi, F., ?Uncoupled continuous-time random walks: Solution and limiting behavior of the master equation?,Physical Review E69, 2004, 011107/1-8.
[15] Barkai, E., ?CTRW pathways to the fractional diffusion equation?,Chemical Physics284, 2002, 13-27.
[16] Barkai, E., Metzler, R., and Klafter, J. ?From continuous-time random walks to the fractional Fokker-Planck equation?,Physical Review E61, 2000, 132-138.
[17] Hilfer, R., ?Exact solutions for a class of fractal time random walks?,Fractals3, 1995, 211-216. · Zbl 0881.60066
[18] Hilfer, R. and Anton, L., ?Fractional integral equations and fractal time random walks?,Physical Review E51, 1995, R848?R851.
[19] Meerschaert, M. M., Benson, D. A., Scheffler, H. P., and Becker-Kern, P., ?Governing equations and solutions of anomalous random walk limits?,Physical Review E66, 2002, 060102/1-4.
[20] Saichev, A. I. and Zaslavsky, G. M., ?Fractional kinetic equations: Solutions and applications?,Chaos7, 1997, 753-764. · Zbl 0933.37029
[21] Gorenflo, R., Iskenderov, A., and Luchko, Yu., ?Mapping between solutions of fractional diffusion-wave equations?,Fractional Calculus and Applied Analysis3, 2000, 75-86. · Zbl 1033.35161
[22] Mainardi, F., Luchko, Yu., and Pagnini, G., ?The fundamental solution of the space-time fractional diffusion equation?,Fractional Calculus and Applied Analysis4, 2001, 153-192 [reprinted in NEWS 010401, see http://www.fracalmo.org]. · Zbl 1054.35156
[23] Feller, W.,An Introduction to Probability Theory and its Applications, Vol. 2, Wiley, New York, 1971. · Zbl 0219.60003
[24] Mainardi, F., Raberto, M., Gorenflo, R., and Scalas, E., ?Fractional calculus and continuous-time finance II: The waiting-time distribution?,Physica A287, 2000, 468-481. · Zbl 1138.91444
[25] Scalas, E., Gorenflo, R., and Mainardi, F., ?Fractional calculus and continuous-time finance?,Physica A284, 2000, 376-384.
[26] Gillis, J. E. and Weiss, G. H., ?Expected number of distinct sites visited by a random walk with an infinite variance?,Journal of Mathematical Physics11, 1970, 1307-1312. · Zbl 0205.44702
[27] Gorenflo, R. and Mainardi, F., ?Random walk models approximating symmetric space-fractional diffusion processes?, inProblems in Mathematical Physics, J. Elschner, I. Gohberg and B. Silbermann (eds.), Birkhäuser Verlag, Basel, 2001, pp. 120-145. · Zbl 1007.60082
[28] Gorenflo, R. and Abdel-Rehim, E., ?From power laws to fractional diffusion?,Vietnam Journal of Mathematics 32, 2004 (in press). · Zbl 1086.60049
[29] Gnedenko, B. V. and Kolmogorov, A. N.,Limit Distributions for Sums of Independent Random Variables, Addison-Wesley, Cambridge, Massachusetts, 1954. · Zbl 0056.36001
[30] Balakrishnan, V., ?Anomalous diffusion in one dimension?,Physica A132, 1985, 569-580. · Zbl 0654.60065
[31] Uchaikin, V. V. and Saenko, V. V., ?Stochastic solution of partial differential equations of fractional order?,Siberian Journal of Numerical Mathematics6, 2003, 197-203. · Zbl 1032.60057
[32] Hilfer, R., ?On fractional diffusion and continuous time random walks?,Physica A329, 2003, 35-39. · Zbl 1029.60033
[33] Gorenflo, R. and Vivoli, A., ?Fully discrete random walks for space-time fractional diffusion equations?,Signal Processing83, 2003, 2411-2420. · Zbl 1145.60312
[34] Gorenflo, R., De Fabritiis, G., and Mainardi, F., ?Discrete random walk models for symmetric Lévy-Feller diffusion processes?,Physica A269, 1999, 79-89.
[35] Gorenflo, R. and Mainardi, F., ?Fractional diffusion processes: probability distributions and continuous time random walk?, inProcesses with Long Range Correlations, G. Rangarajan and M. Ding (eds.), Springer Verlag, Berlin 2003, pp. 148-166 [Lecture Notes in Physics, No. 621].
[36] Gorenflo, R., Mainardi, F., Moretti, D., Pagnini, G., and Paradisi, P., ?Discrete random walk models for space-time fractional diffusion?,Chemical Physics284, 2002, 521-544. · Zbl 0986.82037
[37] Gorenflo, R., Mainardi, F., Moretti, D., and Paradisi, P., ?Time-fractional diffusion: A discrete random walk approach?,Nonlinear Dynamics29, 2002, 129-143. · Zbl 1009.82016
[38] Samko, S. G., Kilbas, A. A., and Marichev, O. I.,Fractional Integrals and Derivatives: Theory and Applications, Gordon and Breach, New York, 1993 [translation from the Russian edition, Minsk, Nauka i Tekhnika, Minsk, 1987]. · Zbl 0617.26004
[39] Uchaikin, V. V. and Zolotarev, V. M.,Chance and Stability: Stable Distributions and their Applications, VSP, Utrecht, The Netherlands, 1999.
[40] Feller, W.,?On a generalization of Marcel Riesz? potentials and the semi-groups generated by them?, in Meddelanden Lunds Universitets Matematiska Seminarium, Lund, Sweden, 1952, pp. 73-81. · Zbl 0048.08503
[41] Gorenflo, R. and Mainardi, F., ?Random walk models for space-fractional diffusion processes?,Fractional Calculus and Applied Analysis1, 1998, 167-191. · Zbl 0946.60039
[42] Gorenflo, R. and Mainardi, F., ?Approximation of Lévy-Feller diffusion by random walk?,Journal of Analysis and its Applications (ZAA)18, 1999, 231-246. · Zbl 0948.60006
[43] Caputo, M., ?Linear models of dissipation whose Q is almost frequency independent, Part II?,Geophysical Journal of the Royal Astronomical Society13, 1967, 529-539.
[44] Caputo, M.,Elasticità e dissipazione, Zanichelli, Bologna, Italy, 1969 [in Italian].
[45] Caputo, M. and Mainardi, F., ?Linear models of dissipation in anelastic solids?,Rivista del Nuovo Cimento (Serie II)1, 1971, 161-198.
[46] Caputo, M., ?Models of flux in porous media with memory?,Water Resources Research36, 2000, 693-705.
[47] Caputo, M., ?Distributed order differential equations modelling dielectric induction and diffusion?,Fractional Calculus and Applied Analysis4, 2001, 421-442. · Zbl 1042.34028
[48] Podlubny, I.,Fractional Differential Equations, Academic Press, San Diego, California, 1999. · Zbl 0924.34008
[49] Diethelm, K. and Ford, N. J., ?Analysis of fractional differential equations?,Journal of Mathematical Analysis and Applications265, 2002, 229-248. · Zbl 1014.34003
[50] Diethelm, K., Ford, N. J., and Freed, A. D., ?A predictor?corrector method for the numerical solution of fractional differential equations?,Nonlinear Dynamics29, 2002, 3-22. · Zbl 1009.65049
[51] Djrbashian, M. M. and Nersesian A. B., ?Fractional derivatives and the Cauchy problem for differential equations of fractional order?,Izvestia Academia Nauk Armjanskvy SSR, Matematika3, 1968, 3-29 [in Russian].
[52] Kochubei, A. N., ?A Cauchy problem for evolution equations of fractional order?,Journal of Differential Equations25, 1989, 967-974 [English translation from Russian]. · Zbl 0696.34047
[53] Kochubei, A. N., ?Fractional order diffusion?,Journal of Differential Equations26, 1990, 485-492 [English translation from Russian]. · Zbl 0729.35064
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.